Thrombocytopenia in an adultBMJ 2013; 346 doi: http://dx.doi.org/10.1136/bmj.f3407 (Published 10 June 2013) Cite this as: BMJ 2013;346:f3407
- Jecko Thachil, consultant haematologist1,
- David Fitzmaurice, professor of primary care clinical sciences2
- 1Department of Haematology, Central Manchester University Hospitals NHS Foundation Trust, Manchester M13 9WL, UK
- 2University of Birmingham, Birmingham B15 2TT, UK
- Correspondence to: J Thachil
- Accepted 19 December 2012
A 40 year old woman visits her general practitioner with symptoms of dyspepsia and increasing tiredness. On a routine blood count, her platelet count is noted to be 40×109/L with normal haemoglobin and white cell count. She has no medical history and is not taking any medication. Clinical examination reveals no bruises or bleeding.
What issues you should cover?
Ask about recent or current symptoms of bleeding, which are commonly epistaxis or easy bruising with minor trauma. Haematuria and gastrointestinal bleeding are unusual, but menorrhagia can be a common symptom. In general, a platelet count above 30×109/L is unlikely to cause bleeding unless abnormal platelet function exists in the form of antiplatelet agents or myelodysplasia. Substantial bleeding tends to happen only if the count drops much below 20×109/L. Spontaneous intracranial haemorrhage secondary to thrombocytopenia usually occurs only with platelet counts less than 10×109/L. Further questions may be directed to identifying the possible causes of thrombocytopenia.
Pointers to diagnosis
Recent viral infections (such as glandular fever) are probably the commonest reason for a low platelet count in young adults.1 Occasional cases of moderate thrombocytopenia have been reported after flu vaccinations.1 Bacterial infections tend not to cause low platelet counts, unless associated with septicaemia.
Many common drugs can lead to thrombocytopenia, including H2 blockers, paroxetine, furosemide, and metronidazole. A temporal relation between the decrease in platelet count …